Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 232, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 16, 1997, 3:12 PM EDT for Carter County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 3:12 PM EDT (19:12 UTC)
- Expired
- Jul 16, 1997, 3:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Carter County, TN
The radar
The Knoxville radar (KMRX), 115 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 3:30 PM EDT | Thunderstorm Wind | N Half Of County, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1460 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 161914 RRA SVRMRX TNC019-161945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 312 PM EDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...CARTER COUNTY AT 315 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM OVER THE SULLIVAN AND CARTER COUNTY LINE JUST NORTH OF ELIZABETHTON. THE STORM IS MOVING SOUTHEAST AT 10 MPH. PERSONS IN HUNTER ARE IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:05 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 16, 2:05 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 205 PM EDT WED JUL 16 1997 TON...WHATS LEFT OF FRNTL BNDRY WL CONT TO MOVE E W/SLGTLY DRIER AIR WORKING INTO CWA BEHIND IT. BECAUSE OF THIS DONT THINK FOG WL BE MUCH OF A PRBLM AND LEFT IT OUT OF MY TAFS. FAIR SKIES STILL LOOKS GOOD. THU THRU FRI...LARGE 500 MB RIDGE REMAINS OVR NATIONS MIDSECTION. ITS E EDGE ERODES A BIT AS BROAD TROFFING DVLPS OVR THE GRT LAKES. AT THE SFC...HIGH PRESSURE HOLDS ON ACRS CWA. FCST SNDGS SHOW ATMOS RATHER DRY W/ONLY ENUF MOISTURE FOR A FEW AFTN CU. UPPER DYNAMICS JUST ABOUT NIL. MSTLY SUNNY BOTH DAYS AND FAIR AT NGT. FWC/FAN CLOSE ON LOW TEMPS AND LOOK GOOD. WOULD SPLIT FWC/FAN HIGHS. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:47 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 28 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.